Dr. Todd Eisner answers some questions readers have posted in the last few weeks. Find new information on natural remedies for heartburn, common reactions to GERD drugs and what coughing up blood could really mean.
1. Hi, I'm 25 years old & have recently been diagnosed with acid reflux. I've been put on omeprazole, which in my opinion has done nothing to help my symptoms, which are a tightness in my throat, pressure like swallowing a lump. Also in the past week I've begun to have severe pain in my abdomen right below the breast bone. Now the newest problem is a phlegmy cough I can't seem to get rid of. Any suggestions on what I'm doing wrong?
Acid reflux can be very difficult to treat and can cause many symptoms outside of the esophagus such as cough and throat pain, but the first thing you need to do is make sure that you have the correct diagnosis. The fact that you no longer have heartburn while taking omeprazole is a good indication that the heartburn was actually related to acid reflux. Sometimes the cough and throat pain associated with acid reflux require at least two months of high dose proton pump inhibitor treatment (twice a day therapy with medication stronger than omeprazole such as Nexium, Protonix, Aciphex or Prevacid). Additionally, sometimes a post-nasal drip can cause cough and throat pain. The feeling of pressure in the throat is a very non-specific symptom. You should check with your doctor to see if you should change or increase your medication, undergo an endoscopy, or see an ear, nose and throat doctor. If there is still no improvement, perhaps a 24 hour pH monitor would be indicated to see if you truly are refluxing acid.
2. I have only been taking Nexium for three weeks and have already experienced numbness and tingling on my left arm and hand. I have never had these symptoms before.
Many medications, including Nexium, can cause neurological symptoms such as numbness and tingling in the extremities. The more common neurologic symptom associated with Nexium is headache, occurring in up to 7 percent of patients. While you should check with your physician immediately, in the interim, it would be wise to speak with your doctor and stop the Nexium to see if your symptoms improve. If they do not, immediate consultation with a neurologic physician is recommended to make sure it is not something more serious.
3. I have been suffering from acid reflux since 2004 ... . I take medications from time to time as my symptoms are not very severe. I even had a endoscopy done a year and a half ago, and my symptoms were not severe. Incidentally, recently and a few times this month I have been having a sore throat off and on and at least thrice this month I spat out a little blood in the morning. Has anyone experienced anything like this?
Spitting blood out of the mouth or blood in the mucous is not a symptom typically associated with acid reflux. In severe cases of reflux, when the esophagus is severely inflamed, you can get severe reflux esophagitis or even esophageal ulcers. This would typically manifest with hemetemesis, or vomiting of blood, and usually would not be subtle. One would typically develop melena, or black stools, as the blood usually would make its way down the gastrointestinal tract. Spitting of blood in mucous is more likely associated with either an upper respiratory infection or more commonly bleeding in the gums or mouth. Many things can cause this and it should be addressed with your internist. Rarely, drugs used to treat acid reflux (the H2 blockers such as Zantac, Pepcid, Tagamet and Axid) can lower the platelet count and increase the risk of bleeding. You should have your doctor draw blood work on you and investigate other possibilities.